Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 27, NWS Cheyenne, WY

June 17, 20244 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Jun 17, 2024, 1:45 PM MDT for 4 counties in Wyoming. It took effect at Jun 17, 2024, 11:00 PM MDT. It was in force for 10 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2024, 1:45 PM MDT (19:45 UTC)
In effect from
Jun 17, 2024, 11:00 PM MDT
Expired
Jun 18, 2024, 9:00 AM MDT
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:36 PM MDTNON-TSTM WND GST 587 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Jun 18, 1:52 AM MDTNON-TSTM WND GST 601 Nnw Whitaker, WYMesonet station KWTR 0.6 NW Whitaker (WYDOT).
Jun 18, 1:56 AM MDTNON-TSTM WND GST 631 Nw Cheyenne, WYASOS station KCYS Cheyenne Airport - Cys.
Jun 18, 4:42 AM MDTNON-TSTM WND GST 5812 Wsw Warren Af Base, WYMesonet station WY38 11.8 S Federal (WYDOT).
Jun 18, 4:43 AM MDTNON-TSTM WND GST 6211 Wsw Warren Af Base, WYMesonet station UP226 10.5 NW Natural Fort (UPR).
Jun 18, 5:06 AM MDTNON-TSTM WND GST 617 Wsw Warren Af Base, WYMesonet station WY39 6.7 W Warren Af Base (WYDOT).
Jun 18, 5:09 AM MDTNON-TSTM WND GST 622 Wnw Buford, WYMesonet station UR535 Sherws.
Jun 18, 5:09 AM MDTNON-TSTM WND GST 7011 Wsw Warren Af Base, WYMesonet station UP226 10.5 NW Natural Fort (UPR).
Jun 18, 5:21 AM MDTNON-TSTM WND GST 667 Sw Warren Af Base, WYMesonet station UR546 Borie1.
Jun 18, 5:46 AM MDTNON-TSTM WND GST 5912 Wsw Warren Af Base, WYMesonet station WY38 11.8 S Federal (WYDOT).
Jun 18, 5:48 AM MDTNON-TSTM WND GST 589 Se Buford, WYMesonet station UP204 Lynchw.
Jun 18, 5:52 AM MDTNON-TSTM WND GST 605 E Buford, WYMesonet station WY29 4.8 E Buford (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS75 KCYS 171945
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
145 PM MDT Mon Jun 17 2024

WYZ106-116-117-181200-
/O.UPG.KCYS.HW.A.0027.240618T0600Z-240618T1500Z/
/O.NEW.KCYS.HW.W.0027.240618T0600Z-240618T1500Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Horse Creek, Vedauwoo, Buford, Bordeaux,
Federal, Whitaker, and Pumpkin Vine
145 PM MDT Mon Jun 17 2024

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT 
TUESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ110-181200-
/O.CON.KCYS.HW.A.0027.240618T0600Z-240618T1500Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
145 PM MDT Mon Jun 17 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT 
THROUGH TUESDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From midnight MDT tonight through Tuesday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Wills
3 follow-up statements
109 
WWUS75 KCYS 180318
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
918 PM MDT Mon Jun 17 2024

WYZ110-181130-
/O.UPG.KCYS.HW.A.0027.240618T0600Z-240618T1500Z/
/O.EXB.KCYS.HW.W.0027.240618T0500Z-240618T1500Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
918 PM MDT Mon Jun 17 2024

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 60 
  mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...11 PM MDT this evening until 9 AM MDT Tuesday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ106-116-117-181130-
/O.CON.KCYS.HW.W.0027.240618T0600Z-240618T1500Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Vedauwoo, Federal, Whitaker, Pumpkin
Vine, Bordeaux, Buford, and Horse Creek
918 PM MDT Mon Jun 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...Midnight MDT tonight until 9 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Hammer
157 
WWUS75 KCYS 180822
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
222 AM MDT Tue Jun 18 2024

WYZ106-116-117-181500-
/O.CON.KCYS.HW.W.0027.000000T0000Z-240618T1500Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Federal,
Bordeaux, Horse Creek, and Whitaker
222 AM MDT Tue Jun 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ110-181500-
/O.CON.KCYS.HW.W.0027.000000T0000Z-240618T1500Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
222 AM MDT Tue Jun 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 60 
  mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

MN
644 
WWUS75 KCYS 181456
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
856 AM MDT Tue Jun 18 2024

WYZ110-181600-
/O.CAN.KCYS.HW.W.0027.000000T0000Z-240618T1500Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
856 AM MDT Tue Jun 18 2024

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished below warning thresholds. However, wind gusts 
up to 50 mph will be possible over the next few hours.

$$

WYZ106-116-117-181600-
/O.EXP.KCYS.HW.W.0027.000000T0000Z-240618T1500Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Federal, Horse Creek, Buford, Bordeaux,
Whitaker, Vedauwoo, and Pumpkin Vine
856 AM MDT Tue Jun 18 2024

...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

$$

Cox

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 17, 11:50 AM MDT, 1 hour 55 minutes earlier. Its key messages:

  • A strong capping inversion in place throughout the day will lead to fairly benign weather. However, if the cap breaks later this evening, severe thunderstorms with large hail and gusty winds could be possible.
  • Strong winds are expected late Monday night and early Tuesday. Wind gusts in excess of 50-55mph are favored in the wind prone corridors of southeast Wyoming. Please see the latest High Wind Watch for further details.
  • A cold front will bring cooler temperatures for Tuesday and Wednesday. A warming trend will develop for Thursday through Saturday, along with daily chances for afternoon and evening showers and thunderstorms.
Area forecast discussion, Jun 17, 11:50 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 AM MDT Mon Jun 17 2024

.KEY MESSAGES...

- A strong capping inversion in place throughout the day will
  lead to fairly benign weather. However, if the cap breaks
  later this evening, severe thunderstorms with large hail and
  gusty winds could be possible.

- Strong winds are expected late Monday night and early Tuesday.
  Wind gusts in excess of 50-55mph are favored in the wind prone
  corridors of southeast Wyoming. Please see the latest High
  Wind Watch for further details.

- A cold front will bring cooler temperatures for Tuesday and
  Wednesday. A warming trend will develop for Thursday through
  Saturday, along with daily chances for afternoon and evening
  showers and thunderstorms.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 412 AM MDT Mon Jun 17 2024

Today looks almost like a repeat of yesterday, with fairly quiet
weather expected during the day, followed by the potential for storm
development in the evening. Easterly flow early this morning will
increase moisture in the low-levels, likely leading to the
development of low status east of the Laramie Range. Southwesterly
flow out ahead of an incoming trough will advect warmer and drier
air into the CWA throughout much of the day. High temperatures will
be a few degrees warmer than yesterday, especially for areas south
of the North Platte River Valley. This southwest flow will also work
to push drier air further east, quickly eroding low stratus across
the far eastern plains of Wyoming as a dryline is pushed up against
the Wyoming/Nebraska border. Aside from upper 50 to low 60 degree
dewpoints in the panhandle and the presence of a dryline, model
soundings do show a suitable environment for potentially severe
storms to develop. Best environment appears to be in the southern
Nebraska panhandle, but the northern panhandle still has a decent
set up as well. Model soundings from the GFS and RAP both show
MUCAPE values over 2000 J/kg and effective shear values over 45 kts
in the southern panhandle. This lends itself to a large hail threat.
Strong wind gusts over 60 MPH could also be possible with DCAPE
values over 1000 J/kg. Lastly, it is worth mentioning that rotating
updrafts and an isolated tornado could be possible, mainly in the
southern half of the panhandle. Effective shear values support
supercell development, while approximately 1700 J/kg of MLCAPE and
SRH values of 200 m^2/s^2 and greater support tornadoes. However,
all of this comes with a big "if". Hi-Res guidance has not been too
keen on storms developing in the CWA at all. This is most likely due
to a strong capping inversion caused by warm air advection aloft.
GFS and RAP soundings do show a strong cap, but have it mostly
eroded away by Monday evening. Therefore, if storms do develop, it
looks most probable that they would develop during the evening and
continue through the first half of the overnight. So again, another
conditional severe weather forecast dependent on whether the cap
will erode. If it does, there is a higher likelihood that storms
will be severe as the environment is favorable and there is
fairly good forcing from an incoming cold front.

Aside from potential severe weather this evening, a strong cold
front will push across the area late tonight. This will lead to a
gradient driven wind event as the MSLP gradient over the CWA alone
could be over 20 mb! A High Wind Watch is already in place for the
southeast Wyoming wind prones from 12 AM to 9 AM Tuesday. Luckily
this looks like a quick hitting event, mainly effecting the area as
the cold front pushes through. Decided to leave the headline as a
Watch for now to get at least another round of model data in. Given
the time of year and weaker subsidence than we're accustomed too for
winter wind events, did not have full confidence to upgrade just
yet. However, in-house guidance does show decent 40 percent
probabilities for high winds and GFS 750 mb winds are maxing out
around 50 kts.

Temperatures will be much cooler behind the frontal passage on
Tuesday. Highs will be anywhere from 10 to 20 degrees cooler than
Monday! Highs west of the Laramie Range will likely not make it out
of the 60s, while areas east of the Laramie Range will see mostly
low to mid 70s. Storm chances on Tuesday will be minimal as high
pressure builds in northeastern Wyoming behind the front. Will have
to keep an eye out for the potential of frost development in the
high elevations and high valleys as overnight lows will be fairly
chilly. However, increased cloud cover over the western CWA will
likely limit any frost.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 412 AM MDT Mon Jun 17 2024

Medium Range models continue to be in good agreement for the
middle part of the week as a cooler airmass settles over the
region behind Monday Night's cold front. Deterministic models
and ensembles appear to be settling on the cooler solution and
right around the 25th percentile from a day or two ago. 700mb
temperatures Wednesday afternoon should be between 2c and 6c
across the eastern plains with a slight rebound in temperatures
west of I-25. With broken to overcast skies, highs in the mid
60s to low 70s looks good and tweaked the official forecast to
lower the south facing ridges and slopes a few more degrees due
to persistent south to southeast winds and cloudy skies. Kept
POP between 15 to 30 percent for widely scattered showers and
isolated thunder, mainly due to WAA aloft expected later in the
day.

For Thursday and Friday, models indicate the surface cold front
ejecting northeast and weakening across the plains as weak upper
level ridging develops across the central and northern plains.
Expect warmer temperatures, closer to average, later in the week
with highs in the upper 70s to mid 80s...coolest further north
(Lusk, Chadron, etc) which will likely be fighting persistent
cloud cover ahead of of the stationary/warm front. Models
continue to indicate a weak Pacific trough moving onshore early
Thursday, with a pair of notable upper level disturbances
ejecting northeast into Wyoming late Thursday and the second one
later Friday into Friday evening. NAEFS continues to show 95th
to 99th percentile PWATs, this time over most of the forecast
area and not just confined to the high plains. The subtropical
jet will also become more active during this time period.
Continued to increase POP and thunderstorm coverage over the
whole area, including Albany and Carbon counties. Nocturnal
convection also looks like a good possibility east of I-25 each
night, but did not go quite as high on POP as the NBM suggests.

Looking ahead into next weekend, models remain in pretty good
agreement showing the polar jet retreating northward into
southern Canada with low amplitude ridging over the eastern
Great Basin Region and the Front Range. A drier airmass pushes
into the intermountain west with 700mb temperatures climbing to
15c to 20c, resulting in hot temperatures for most of southwest
Wyoming and western Nebraska by Sunday afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1140 AM MDT Mon Jun 17 2024

Latest satellite loop was showing the cloud cover gradually
decreasing across the Nebraska panhandle. This appears like it
may be setting the stage for isolated afternoon convection
especially as the afternoon mixing commences. The latest HRRR is
still holding back convection until this evening. However, we
would not be surprised to see thunderstorms get going a little
earlier especially over portions of southeast Wyoming. Still
cannot rule out a few severe storms this evening especially in
the Nebraska panhandle. Therefore, we went ahead and added VCTS
at those sites mainly after 00z. The next concern is the timing
of the frontal boundary. Most TAF sites will see the arrival of
this front after midnight except for LAR and RWL. Wind gusts
could exceed 50+ mph in some places west of the I-25 corridor
after this front passes through.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Tuesday morning for
     WYZ106-110-116-117.
NE...None.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...REC
Hazardous weather outlook, Jun 17, 2:01 AM MDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
201 AM MDT Mon Jun 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-180815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
201 AM MDT Mon Jun 17 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

Potential for isolated showers and storms later this afternoon and
into the evening ours. Storms could contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

Colder temperatures expected Tuesday and Wednesday behind a cold
front. Daily chances for showers and thunderstorms will be
possible across the area.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

WYZ106-110-116-117-180815-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
201 AM MDT Mon Jun 17 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY

Potential for isolated showers and storms later this afternoon and
into the evening ours. Storms could contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

A High Wind Watch is in effect for the usual southeast Wyoming
wind prones late Monday night into Tuesday morning. Winds could
gust up to 60 MPH.

Colder temperatures expected Tuesday and Wednesday behind a cold
front. Daily chances for showers and thunderstorms will be
possible across the area.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.